Colorado, 2015

Hail in Colorado, July 3, 2015

July 3, 2015 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced large hail, up to ping pong size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to ping pong size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 3, 2:49 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 3, 2:49 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
349 PM MDT FRI JUL 3 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 349 PM MDT FRI JUL 3 2015

UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS CENTERED OVER
SOUTHWESTERN UTAH...WITH A MODERATE NORTHWEST FLOW ALOFT OVER
COLORADO. AT 14Z...THE RUC SHOWED A 60+KT JET MAX OVER EASTERN
WYOMING. THE SURFACE GRADIENT BETWEEN HIGH PRESSURE OVER THE GREAT
PLAINS AND LOW PRESSURE OVER UTAH WILL PRODUCE LIGHT EAST TO
SOUTHEAST WINDS ACROSS THE PLAINS THIS AFTERNOON AND EVENING.
DEWPOINTS ON THE PLAINS AT 15Z RANGED FROM THE MID 50S TO THE LOW
60S. THE GFS AND RUC SHOW SOME DRIER AIR MIXING DOWN BY 00Z WITH
DEWPOINTS DROPPING INTO THE 40S IN DENVER...WHILE THE NAM KEEPS THE
DEWPOINTS IN THE UPPER 50S. I THINK THE NAM IS TOO HIGH AND THE GFS
AND RUC ARE TOO LOW. THEREFORE...I WILL TAKE A COMPROMISE BETWEEN
THE MODELS WITH DEWPOINTS IN THE LOW 50S.  THE GFS...NAM AND ALL OF
THE HIGH RESOLUTION MODELS SHOWING SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS AND HIGHER FOOTHILLS LATER THIS
AFTERNOON...WITH ISOLATED ACTIVITY OVER THE PLAINS. THE ACTIVITY
SEEMS TO SHIFT INTO MOUNTAINS SOUTH OF I-70...SOUTHERN FOOTHILLS AND
PALMER DIVIDE THIS EVENING. THERE IS ENOUGH SHEAR AND MOISTURE
AROUND COMBINED WITH THE UPPER LEVEL JET TO PRODUCE ONE OR TWO
SEVERE STORMS EAST OF THE DIVIDE THIS AFTERNOON AND EVENING. SPC HAS
A SLIGHT RISK OF SEVERE STORMS ACROSS LINCOLN AND EASTERN ELBERT
COUNTIES...WITH A MARGINAL RISK ACROSS MUCH OF THE REMAINDER OF THE
CWA. WITH PW'S AROUND AN INCH...WE COULD ALSO SEE LOCALLY HEAVY
RAINFALL. HOWEVER...THE STORMS SHOULD HAVE GOOD MOVEMENT WHICH
SHOULD KEEP THE FLASH FLOODING THREAT LOW.

ON SATURDAY...THE UPPER LOW SHIFTS INTO SOUTHERN NEW MEXICO...WITH A
MORE WESTERLY FLOW ALOFT OVER COLORADO. ALL THE MODELS SHOW 700 MB
TEMPERATURES ON SATURDAY 3 TO 4 DEGREES WARMER...THEREFORE THE
FOURTH OF JULY LOOKS TO BE HOT WITH TEMPERATURES IN THE 90S.
ISOLATED TO SCATTERED THUNDERSTORMS STILL LOOK POSSIBLE MOST
NUMEROUS FROM PARK COUNTY EASTWARD ACROSS THE SOUTHERN FOOTHILLS
AND PALMER DIVIDE.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 349 PM MDT FRI JUL 3 2015

WARMER AND DRIER AIR WILL MOVE OVER COLORADO SUNDAY BRINGING
WARMER TEMPERATURES. STILL ENOUGH LOW LEVEL MOISTURE FOR DIURNALLY
DRIVEN STORMS. A COLD FRONT WILL MOVE THROUGH IN THE LATE
AFTERNOON AND EVENING THAT WILL LIKELY FOCUS THE STORM ACTIVITY.
COOLER AND STILL MOIST AIR WILL MOVE IN BEHIND THE FRONT...WHILE
AN AREA OF LIFT ASSOCIATED WITH AN UPPER LEVEL TROUGH ALSO MOVES
THROUGH OVERNIGHT. THIS COULD KEEP SHOWERS AND A FEW STORMS GOING
THROUGH THE NIGHT.

FOR MONDAY LOW LEVELS WILL BE CAPPED MUCH OF THE DAY UNDER THE
COOLER AIR AND LIKELY CLOUD COVER. MAIN THREAT OF STORMS WILL BE
IN THE MOUNTAINS...THOUGH STILL SOME CHANCE ON THE PLAINS LATE IN
THE DAY. STORMS COULD BE SLOWER MOVING ON THIS DAY WITH LIGHTER
WINDS ALOFT AND UPSLOPE...INTERFACE BETWEEN THE LOW LEVEL AIR AND
THE WARMER MOUNTAIN AIR...THE EAST SLOPES OF THE FRONT RANGE...WOULD
BE THE LIKELY TROUBLE SPOT BUT THE LOW LEVEL AIR WILL PROBABLY BE
TOO COOL TO CREATE STRONG STORMS. TUESDAY WILL BE A SIMILAR
SITUATION BUT LESS OF ALL OF THAT AS THE AIRMASS STARTS TO WARM
AND DRY A BIT AND THERE WILL BE A BIT MORE FLOW ALOFT.

THE END OF THE WEEK LOOKS WARMER AND DRIER AGAIN. SOME
DISCREPANCIES ON THE STRENGTH AND POSITION OF RIDGING DOWNSTREAM
FROM A WEST COAST TROUGH...BUT GENERAL AGREEMENT ON A DRY WSW
FLOW. THERE COULD BE A SWEET SPOT WHERE IT IS WARM ENOUGH BUT
STILL MOIST ENOUGH FOR AN ACTIVE DAY...MOST LIKELY WEDNESDAY.
STILL SOME THREAT OF STORMS AFTER THAT WITH SOME LOW LEVEL
MOISTURE BUT THE WARMTH ALOFT WILL LIKELY CAP IT...WILL GO FOR A
PRETTY LOW KEY CONVECTIVE FORECAST ON THURSDAY AND FRIDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON)
ISSUED AT 349 PM MDT FRI JUL 3 2015

LIGHT WINDS WILL CONTINUE ACROSS THE REGION THROUGH THE
PERIOD...WITH THE EXCEPTION OF SOME GUSTY WINDS ASSOCIATED WITH
STORMS FROM 23Z TODAY THROUGH 02Z ON THE 4TH.

&&

.HYDROLOGY...
ISSUED AT 349 PM MDT FRI JUL 3 2015

ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE LATER THIS AFTERNOON
AND EVENING...MOST NUMEROUS OVER THE MOUNTAINS...SOUTHERN
FOOTHILLS AND PALMER DIVIDE. SOME OF THE STORMS MAY PRODUCE
LOCALLY HEAVY RAIN. THE STORMS WILL BE MOVING AT A PRETTY GOOD
CLIP...THEREFORE THE FLASH FLOOD THREAT WILL REMAIN LOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JK
LONG TERM...GIMMESTAD
AVIATION...JK
HYDROLOGY...JK
Hazardous weather outlook, Jul 3, 10:01 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MDT FRI JUL 3 2015

COZ030>051-041715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AND STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EARLY EVENING AS THE AIRMASS DESTABILIZES. THE
STORMS WILL BE MOST NUMEROUS OVER THE MOUNTAINS...HIGHER FOOTHILLS
AND PALMER DIVIDE. SUFFICIENT WIND SHEAR IN THE ATMOSPHERE MAY
ALLOW ONE OR TWO STORMS TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL OF 1
INCH IN 30 MINUTES WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS.

MOST THUNDERSTORMS WILL COME TO AN END BY LATE EVENING...WITH THE
EXCEPTION OF THE EASTERN PLAINS WHERE THUNDERSTORMS WITH BRIEF
HEAVY RAIN AND SMALL HAIL MAY LINGER THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

IT WILL BE HOTTER AND DRIER SATURDAY WITH SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS OVER THE MOUNTAINS...AND ISOLATED
THUNDERSTORMS ACROSS THE NORTHEAST PLAINS. HIGH TEMPERATURES
OVER THE HOLIDAY WEEKEND WILL CLIMB BACK TO AROUND 90 ACROSS THE
PLAINS AND I-25 CORRIDOR.

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE LATE SUNDAY
THROUGH MONDAY AS A SYSTEM PUSHES ACROSS NORTHERN COLORADO...BRINGING
COOLER AND WETTER WEATHER FOR EARLY NEXT WEEK. DRIER AND WARMER
CONDITIONS WILL RETURN BY THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...ANY REPORTS
OF HEAVY RAIN...HAIL GREATER THAN ONE HALF INCH IN DIAMETER...OR
HIGH WINDS WOULD BE APPRECIATED.

In the hours before

Special weather statement, Jul 3, 3:48 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
448 PM MDT FRI JUL 3 2015

COZ037-032315-
CENTRAL AND SOUTHEAST PARK COUNTY CO-
448 PM MDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 515 PM
MDT...

AT 448 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF HARTSEL...OR 48 MILES WEST OF COLORADO SPRINGS...MOVING
SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILKERSON PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3888 10571 3910 10581 3917 10561 3897 10548
TIME...MOT...LOC 2248Z 323DEG 11KT 3904 10569

RPK

The radar

The Cheyenne radar (KCYS), 40 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Larimer

When
July 3, 5:26 PM MST
Where
Larimer County, 6.84 mi ENE of Virginia Dale
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
40.990, -105.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592566.